South Dakota, 2024

Tornadoes and Hail in South Dakota, August 28, 2024

August 28, 2024 · NWS ABR · 6 events in 2 counties and zones

An isolated, strong storm moving from between just north of Mobridge to just southwest of Mound City generated a strong tornado that was well documented by storm chasers and spotters. Additional, weaker satellite tornadoes and embedded vortices within the main tornado were observed during the 30 minute duration this tornado was on the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated, strong storm moving from between just north of Mobridge to just southwest of Mound City generated a strong tornado that was well documented by storm chasers and spotters. Additional, weaker satellite tornadoes and embedded vortices within the main tornado were observed during the 30 minute duration this tornado was on the ground. This resulted in sporadic, intense areas of multi-directional tornado damage, as well as areas of very broad uniform damage. After the main tornado had dissipated, a distinct additional tornado developed southeast of Mound City lasting a few minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 28, 1:29 PM MST, 2 hours 39 minutes earlier. Its key messages:

  • There is an Enhanced Risk (level 3 out of 5) for severe thunderstorms this evening over primarily south central ND into north central SD. The main threats will be hail of 2" or more in diameter and winds gusting over 60 mph. A tornado or two will be possible initially late this afternoon/early this evening over central/north central SD.
  • Wind gusts of 30 to around 40 mph are expected over north central South Dakota Thursday afternoon.
Area forecast discussion, Aug 28, 1:29 PM MST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
329 PM CDT Wed Aug 28 2024

.KEY MESSAGES...

- There is an Enhanced Risk (level 3 out of 5) for severe
  thunderstorms this evening over primarily south central ND into
  north central SD. The main threats will be hail of 2" or more in
  diameter and winds gusting over 60 mph. A tornado or two will
  be possible initially late this afternoon/early this evening
  over central/north central SD.

- Wind gusts of 30 to around 40 mph are expected over north central
  South Dakota Thursday afternoon.

&&

.SHORT TERM /THIS EVENING THROUGH THURSDAY NIGHT/...
Issued at 328 PM CDT Wed Aug 28 2024

The heat and humidity have returned this afternoon as 60s/low 70s
dewpoints stream northward into the CWA, while actual air
temperatures have reached the mid 80s to low 90s for many locations
along and west of the James River. Strongest instability (3000 J/KG
or greater) resides across central SD this afternoon, and is
forecast to generally remain over central SD over the next several
hours. Adequate shear and favorable mid-level lapse rates, along
with the approach of stronger mid-level southwesterlies associated
with the advancing upper trough, should all be enough to support
convection in the next couple hours across southern ND into portions
of north central SD, although southern extent and areal coverage of
storms in our CWA is in question. Latest HREF ensemble paintball
reflectivity (>40 dBZ) output continues to reveal most solutions
show the highest coverage across ND, but certainly seeing some
degree of activity (to a lesser extent) across north central or
central SD. Surface cold front is analyzed across western SD and
convection will likely be closely tied to the forcing from this
feature.

As the entire upper trough and surface front move east overnight
into Thursday, continued chances for showers and thunderstorms will
exist for eastern portions of the CWA, but with limited severe
potential. An examination of parameters would suggest perhaps the
far eastern CWA, but more likely into MN is where we'd expect strong
to severe storms on Thursday. Will maintain fairly high PoPs (40-60%
chances) across the eastern CWA from mid morning to early afternoon
as CAMs continue to show scattered activity potential along and east
of the James River.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 328 PM CDT Wed Aug 28 2024

There is agreement in the clusters and deterministic models about a
ridge moving east and affecting eastern and central SD with
northwest flow aloft through most of the forecast period. Tuesday
evening, the models show a shortwave move north of SD as the ridge
starts to work its way in. However, there is some discrepancies
between the timing and strength in the models. The upper levels stay
mostly dry during the forecast period except when some moisture
moves in Sunday afternoon/evening over northern central and eastern
SD. The upper levels also have larger swaths of CAA moving over
Saturday evening, and then WAA moves in Monday morning. There are
also some more organized pockets of vorticity traveling across the
state Wednesday morning. While there is very little moisture in the
upper levels Wednesday morning, there are some upper level forcings
which could help with the develop of precipitation Wednesday morning
into the evening along the surface frontal boundary. The rest of the
forecast period shows no precipitation forming in SD. Max
temperatures warm up to the low 90s by Saturday, but then cool down,
in some affect because of the CAA, Sunday to the upper 60/70s into
Monday. Then it starts to warm up again into the low 90s by Tuesday
and Wednesday. The GFS shows strong winds at 0.5km and fairly large
lapse rates on Monday afternoon over central SD into Monday evening
over central and eastern SD. This, in addition to the strong
pressure gradient between the low to the east of the Rockies and the
departing high, could help to bring stronger winds to the surface,
which is what the ensembles show occurring in central SD, along
with higher values in the ECMWF EFI table.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1236 PM CDT Wed Aug 28 2024

Terminals KABR,KATY,KPIR,KMBG

For the most part, VFR conditions are forecast through the period.
Will be watching for development of TSRA/+TSRA across
central/north central SD and northward into ND around 22/23Z this
evening. Will include VCTS mention for KMBG to account for this,
but not quite yet for KPIR as confidence is lower on activity
developing this far south. Severe storms are possible across
central SD, so if a +TSRA moves over a terminal, TEMPO IFR VSBY is
possible, along with surface wind gusts over 50 knots, and large
hail.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...TMT
LONG TERM...Vernon
AVIATION...TMT
Hazardous weather outlook, Aug 28, 4:09 AM MST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
609 AM CDT Wed Aug 28 2024

SDZ003>011-015>020-022-036-037-051-291115-
Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds-
Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Hamlin-Hyde-Hand-
Buffalo-
609 AM CDT Wed Aug 28 2024 /509 AM MDT Wed Aug 28 2024/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

There is a slight risk, or level 2 out of 5, of severe weather late
this afternoon through tonight. The main threats with the strongest
storms will be hail of 2" or more in diameter and winds gusting over
60 mph. A tornado or two will be possible initially late this
afternoon into early this evening over central South Dakota.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon and
tonight. Weather spotters are encouraged to submit reports to the
National Weather Service in Aberdeen. The public can submit reports
on our web page, Facebook page, or our X feed.

SDZ033>035-045-048-291115-
Stanley-Sully-Hughes-Jones-Lyman-
609 AM CDT Wed Aug 28 2024 /509 AM MDT Wed Aug 28 2024/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...Today and tonight.

Temperatures will rise into the 90s over central SD, with heat index
values nearing 100 degrees over portions of south central South
Dakota this afternoon.

There is a slight risk, or level 2 out of 5, of severe weather late
this afternoon through tonight. The main threats with the strongest
storms will be hail of 2" or more in diameter and winds gusting over
60 mph. A tornado or two will be possible initially late this
afternoon into early this evening over central South Dakota.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon and
tonight. Weather spotters are encouraged to submit reports to the
National Weather Service in Aberdeen. The public can submit reports
on our web page, Facebook page, or our X feed.

MNZ039-046-SDZ021-023-291115-
Traverse-Big Stone-Grant-Deuel-
609 AM CDT Wed Aug 28 2024

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk, or level 1 out of 5, of severe weather
Thursday afternoon. The main threats with the strongest
storms will be hail of around 1" or winds gusting over 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KF

The radar

The Bismarck radar (KBIS), 98 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 tornado. Local standard time, as filed.

Hail, Corson

When
August 28, 4:08 PM MST
Where
Corson County, 4.09 mi WSW of Maple Leaf
Measured
1 in hail
Reported by
Public
Coordinates
45.900, -100.980

Hail, Campbell

When
August 28, 6:30 PM CST
Where
Campbell County, 9.67 mi S of Pollock
Measured
1.75 in hail
Reported by
Public
Coordinates
45.760, -100.280

Hail, Campbell

When
August 28, 6:33 PM CST
Where
Campbell County, 10.41 mi S of Pollock
Measured
1 in hail
Reported by
Public
Coordinates
45.750, -100.300

Hail, Campbell

When
August 28, 6:45 PM CST
Where
Campbell County, 8.81 mi S of Pollock
Measured
1.75 in hail
Reported by
Public
Coordinates
45.773, -100.298

Tornado, Campbell

When
August 28, 6:50 PM CST to 7:20 PM CST
Where
Campbell County, 8.72 mi WSW of Mound City to 5.53 mi SW of Mound City
Rating
EF2
Path length
5.42 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
45.684, -100.243

At 7:50 pm CDT, the tornado touched down on the west side of|South Dakota Highway 1804, just north of 118th St. Within a few minutes of being|on the ground, it tracked east and crossed South Dakota Highway 1804, tossing|hay bales in its path. Between 8:00-8:05 pm CDT, the tornado|continued in a more southeast direction, crossing 118th St and|encountering an electric transmission line, resulting in the|collapse of three electrical transmission towers. The tornado|then continued east-southeast toward 119th St, where it|encountered a farmstead. At this location, multiple trees were|broken, snapped, and uprooted. One small shed was lifted, another|had its walls collapse, and a machine shed had its doors blown|out. The main house lost windows, and a tractor lost its doors|facing east and west, although the front and back windshields|remained intact. Additionally, a trailer was rolled onto the|road, and other farm implements were destroyed or moved. Between|8:05-8:10 pm CDT, the tornado would cross to the south of 119th|St, flipping a haybine to the west and through a fence. The main|tornadic circulation broadened and tracked east, becoming nearly|stationary at times as it traversed over cropland between 299th|and 301st Ave. Many smaller tornadic vortices were|noted on video accounts during this period. Toward the end of the tornado|cycle, between roughly 8:15-8:20 pm CDT, it intensified once|again, becoming narrower and tracking from southwest to|northeast, crossing 119th St between 301st and 302nd Ave. The|track was clearly seen through a corn crop before lifting. Around|this same time, a distinct smaller tornado/vortex damaged a|farmstead. At this location, a tree was uprooted, a silo was|dented, and two shop buildings lost roof panels and doors.|Additionally, a travel trailer was rolled 100 feet across 119th|St, with debris tossed from north-northeast to south-southwest|into a cornfield. Two other smaller tornadic circulations were|also noted in the corn crop just west of the intersection of|302nd Ave and 119th St.

Tornado, Campbell

When
August 28, 7:50 PM CST to 7:52 PM CST
Where
Campbell County, 4.26 mi ESE of Mound City to 4.54 mi ESE of Mound City
Rating
EFU
Path length
0.87 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
45.688, -99.994

A tornado touched down roughly 4.5 miles southeast of Mound City, SD in open crop and grassland. Photo and video evidence of the tornado was documented. The track was also noted on high resolution satellite imagery.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2024Every state in 2024This day in weather historyThe tornado archive for South Dakota, 2024Warnings in South Dakota, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207933, 1207076, 1207077, 1207078, 1207072, 1207074.